(RxWiki News) Medicines are to be taken as directed. Though they are intended to help, certain meds can be more taxing on the liver than others. In some cases, the wrong medicine can cause serious damage.
A recent study found that taking certain medicines caused 75 percent of all drug-induced liver injury (DILI) cases. DILI is liver damage that can occur as a result of taking certain medications or supplements.
Dietary supplements and the use of multiple medicines were also reasons for this type of injury to the liver. Though the condition is not common in the population, it can be very serious overall.
"Follow your doctor's instructions when taking medicine."
Einar Bjornsson, MD, from the Department of Internal Medicine in the Section of Gastroenterology and Hepatology at National University Hospital in Iceland, led an investigation looking into the number of liver injuries caused by medicine usage in Iceland.
The researchers looked at data from 96 patients who were diagnosed with DILI between March 2010 and February 2012 seen by gastroenterologists at the National University Hospital of Iceland.
Liver injury was based on levels of two different substances in the body. Tests on the liver were performed again at three, six and 12 months if the baseline levels were not yet normal.
The patients were about 55 years old on average and more than half were women. Those who had acetaminophen toxicity were excluded from the study.
Any signs of itching, nausea, abdominal pain or discomfort, rash, fever and other liver injury symptoms were noted.
The researchers also tracked the time it took to resolve the injury, the number of times patients were hospitalized because of the liver injury, and whether liver transplantation was needed or if the liver injury began while hospitalized.
Using a single prescription medication caused 75 percent of the liver injuries, the researchers found. Dietary supplements caused 16 percent of cases and taking multiple medicines caused 9 percent of cases.
The most commonly used medicine that caused liver injury was amoxicillin-clavulanate (brand name Augmentin, Augmentin XR), followed by diclofenac (an NSAID), azathioprine, and infliximab (both immunosuppressive medications).
The researchers found 19.1 cases of liver injury per 100,000 inhabitants, up from 13.9 cases between 1997 and 2000 found previously in a French study.
The number of cases increased with age – 41 cases were reported among patients older than 80 years of age – though the researchers said they were not sure why.
The number of men versus women with the condition was not significantly different in the study.
The researchers also found that therapy for liver injury ranged from eight to 77 days. In total, 26 patients had jaundice (which is the yellowing of the skin and eyes) and 22 patients were hospitalized.
"In summary, the incidence of DILI in the general population of Iceland is the highest reported to date and our study supports results from a population-based study in France, the only other population-based study performed," the researchers wrote in their report. "Most patients had a favorable outcome."
The authors noted that they could have underestimated the number of drug-induced liver injury cases in Iceland. They also did not look at patients who took acetaminophen, which can also cause liver damage if not taken as instructed.
The study, funded by the National University Hospital of Iceland Research Fund, was published in the June 2013 issue of Gastroenterology. No conflicts of interest were reported.